The use of heroin by young people is not as widespread as in the late 1990's but heroin is still favoured by many young people-especially those with traumatic histories. It is essential workers are familiar with the facts about heroin.

WHAT

Heroin is an illegal depressant, extracted from the opium poppy. It is stronger than morphine and opium.  Other opioids include oxycodone, buprenorphine and methadone.

OTHER NAMES

Smack, skag, H, dope, junk, hammer, slow, gear, Harry, big Harry, horse, black tar, china white, Chinese H, white dynamite, dragon, elephant, homebake, poison.

APPEARANCE

A fine, white powder through to off-white granules or pieces of brown rock, odourless and with a bitter taste. Comes in aluminium foil, known as ‘foils’, and/or small, coloured balloons.

USE

Injected, smoked (‘chasing the dragon’) or snorted.

HOW COMMON IS USAGE?

In 2010, 1.4 per cent of the Australian population over age 14 had used heroin (National Drug Strategy Household Survey, 2010). According to the recent Census of Victorian young people in AOD treatment, 7 per cent of young peolpe had used heroin in the past 4 weeks and 3 per cent had used it daily or almost daily.

EFFECTS

Feelings of warmth, wellbeing, relaxation and sleepiness, itching, sweating and impaired concentration. The first dose can cause dizziness and vomiting. High is felt immediately when injecting, or after 10-15 minutes when snorting or smoking, and lasts between three and five hours.

OVERDOSE

Shallow or difficult breathing, extremely small pupils (known as ‘pinned’), bluish nails and lips, inability to be roused or woken. An ambulance should be called if any of these symptoms occur.

COMMON MIXERS

Alcohol, marijuana and other depressants, increasing the likelihood of overdose. Sometimes used to ease a stimulant comedown.

SOME COMMON HARM REDUCTION STRATEGIES

Encourage a young person to:

  • Use safe injecting practices
  • Avoid mixing with other drugs, especially depressants
  • Learn about Naloxone (also known as Narcan), which can reverse an overdose
  • Call an ambulance if an overdose is suspected

Didn’t find what you’re looking for? Try the YouthAOD toolbox for further in-depth information or ask YoDAA